Kansas, 2002Tornado and Hail in Kansas, August 11, 2002
August 11, 2002 · NWS GLD · 25 events in 5 counties and zones
24 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 11, 12:25 PM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 11, 12:25 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT SUN AUG 11 2002
FORECAST CHALLENGES INCLUDE RAIN CHANCES THROUGH MONDAY NIGHT...AND
TEMPERATURES.
TONIGHT...WILL TSTMS DEVELOP THIS EVENING ALONG A DRYLINE EXTENDING
ACROSS FAR ERN CO BUT WITH WEAK CONVERGENCE ALONG IT? MID LEVEL
TEMPERATURES/CAPPING WILL BE MODERATE BUT MID LEVEL MOISTURE MAXIMUM
WILL EXTEND FROM SERN CO THRU NWRN KS THIS EVENING WHILE A COLD POOL
ALOFT MOVES OVERHEAD. WILL INCLUDE SLIGHT CHANCE FOR EVENING TSTMS
WITH POTENTIAL BUOYANT ENERGY. MID LEVEL MOISTURE DECREASES AFTER
06Z AS FLOW ALOFT BECOMES SWLY. COLD FRONT ENTERS THE NRN ZONES
AROUND 12Z.
MONDAY...COLD FRONT RAPIDLY MOVES FROM OUR NRN ZONES AT 12Z SOUTH OF
THE FORECAST AREA BY 18Z. WITH LOW LEVEL WINDS BECOMING SWLY AHEAD
OF THE FRONT...EXPECT DEEPEST MOISTURE TO REMAIN ONLY ACROSS THE
SERN ZONES AND WILL GO WITH A SLIGHT CHANCE TSTMS THERE IN THE
MORNING. THICKNESS PACKING/PRESSURE GRADIENT/STRONG COLD AIR
ADVECTION SUPPORTS 20-30 MPH WINDS. IN FACT...850 MB TEMPERATURES
DROP 5C FROM 12Z-00Z. FOR HIGHS...HAVE COMPROMISED BETWEEN NGM/AVN
MOS.
MONDAY NIGHT...S/WV TROF/DEEPENING MOISTURE/UPWARD VERTICAL MOTION
WILL PRODUCE A CHANCE OF SHOWERS...WITH GREATEST CHANCES ACROSS THE
SRN ZONES. GUIDANCE TEMPERATURES/POPS LOOK GOOD.
TUESDAY...S/WV TROF AXIS MOVES THRU IN THE MORNING WITH
SUBSIDENCE/DRYING ON BOTH ETA/AVN...SO WILL GO WITH A DRY
FORECAST...IN CONTRAST TO THE NGM/AVN POPS. GUIDANCE HIGHS LOOK TOO
COOL BASED ON FORECAST 850 MB TEMPERATURES.
WEDNESDAY...EXPECT A DRY DAY WITH A WARMING TREND UNDER NWLY FLOW
ALOFT AND RETURN SLY LOW LEVEL WINDS. HIGHS BACK INTO THE 80S AS 850
MB TEMPERATURES WARM INTO THE MID 20S CELSIUS.
THURSDAY-SUNDAY...WLY FLOW ALOFT/LIMITED MOISTURE/LACK OF BOUNDARIES
OR FORCING...SO WILL KEEP IT DRY. MRF MOS GUIDANCE HIGHS LOOK TOO
COOL BASED ON FORECAST 850 MB TEMPERATURES/MEAN RELATIVE HUMIDITY
PROGS.
.GLD...NONE.
RUBIN
In the hours before
Special weather statement, Aug 11, 4:07 PM MST, 48 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-120500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT SUN AUG 11 2002
...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA UNTIL 10 PM MDT (11 PM CDT)...
COUNTIES INCLUDED IN THE WATCH AREA IN SOUTHWEST NEBRASKA INCLUDE
DUNDY...HITCHCOCK...AND RED WILLOW...AND IN NORTHWEST KANSAS THEY
INCLUDE CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...
SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA.
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG AND EAST OF A LINE FROM
BENKELMAN NEBRASKA TO TRIBUNE KANSAS...AND MOVING EAST NORTHEAST AT
15 MPH. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING
WINDS OF UP TO 70 MPH ...HAIL UP TO GOLFBALL SIZE...AND DEADLY
LIGHTNING.
Hail, Wichita
- When
- August 11, 4:55 PM MST
- Where
- Wichita County, Leoti
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -101.350
Hail, Rawlins
- When
- August 11, 5:10 PM MST
- Where
- Rawlins County, 15 mi NE of Mc Donald
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.933, -101.167
Hail, Thomas
- When
- August 11, 5:10 PM MST
- Where
- Thomas County, Colby
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.400, -101.050
Hail, Thomas
- When
- August 11, 5:11 PM MST
- Where
- Thomas County, Colby
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.400, -101.050
Hail covering the ground.
Hail, Thomas
- When
- August 11, 5:18 PM MST
- Where
- Thomas County, Colby
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.400, -101.050
Hail, Wichita
- When
- August 11, 5:30 PM MST
- Where
- Wichita County, Leoti
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -101.350
Hail, Logan
- When
- August 11, 5:32 PM MST
- Where
- Logan County, 1 mi S of Page City
- Measured
- 3 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.067, -101.150
Hail, Wichita
- When
- August 11, 5:35 PM MST
- Where
- Wichita County, Leoti
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -101.350
Hail, Thomas
- When
- August 11, 5:39 PM MST
- Where
- Thomas County, Colby
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.400, -101.050
Hail, Wichita
- When
- August 11, 5:40 PM MST
- Where
- Wichita County, Leoti
- Measured
- 3 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -101.350
Hail, Wichita
- When
- August 11, 5:40 PM MST
- Where
- Wichita County, 1 mi W of Leoti
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.483, -101.367
Hail, Thomas
- When
- August 11, 5:44 PM MST
- Where
- Thomas County, Colby
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.400, -101.050
Hail, Thomas
- When
- August 11, 5:50 PM MST
- Where
- Thomas County, Colby
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.400, -101.050
Hail, Logan
- When
- August 11, 5:54 PM MST
- Where
- Logan County, Page City
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.083, -101.150
Hail, Wichita
- When
- August 11, 5:55 PM MST
- Where
- Wichita County, 2 mi W of Leoti
- Measured
- 3.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.483, -101.383
Tornado, Logan
- When
- August 11, 6:20 PM MST
- Where
- Logan County, Winona
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.067, -101.250
Brief touchdown...no known damage
Hail, Logan
- When
- August 11, 6:20 PM MST
- Where
- Logan County, Winona
- Measured
- 3.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.067, -101.250
Hail, Logan
- When
- August 11, 6:33 PM MST
- Where
- Logan County, 3 mi S of Winona
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.017, -101.250
Hail, Rawlins
- When
- August 11, 6:41 PM MST
- Where
- Rawlins County, Atwood
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.800, -101.050
Hail, Rawlins
- When
- August 11, 6:46 PM MST
- Where
- Rawlins County, Atwood
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.800, -101.050
Hail, Rawlins
- When
- August 11, 6:47 PM MST
- Where
- Rawlins County, 12 mi N of Atwood
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.967, -101.050
Hail, Rawlins
- When
- August 11, 7:00 PM MST
- Where
- Rawlins County, 10 mi NNW of Atwood
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.933, -101.117
Hail, Gove
- When
- August 11, 7:20 PM MST
- Where
- Gove County, 5 mi E of Grainfield
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.117, -100.367
Hail, Gove
- When
- August 11, 7:35 PM MST
- Where
- Gove County, 4 mi W of Quinter
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.067, -100.300
Hail, Logan
- When
- August 11, 7:40 PM MST
- Where
- Logan County, 13 mi S of Russell Spgs
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.733, -101.167
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, August 11 to 20, 20028 deaths · 10 events
- Tornado in North Dakota, August 11, 2002$650,000 · F4 · 1 event
- Heat in New Jersey, August 11 to 20, 20021 death · 17 events
- Hail and Damaging Winds in Nebraska, August 11, 2002$625,000 · 1.75 in hail · 7 events
- Hail and Damaging Wind in Nebraska, August 11, 2002$226,000 · 2.75 in hail · 28 events
- Flash Flood and Hail in Wisconsin, August 11, 2002$600,000 · 2 in hail · 7 events
- Wildfire in California, August 11 to 15, 200210 injured · $15,000 · 1 event
- Damaging Wind in South Dakota, August 11, 2002$500,000 · 67 kt wind · 1 event
- Hail and Damaging Winds in Minnesota, August 11 to 12, 2002$217,000 · 1 in hail · 16 events
- Flooding and Hail in Ohio, August 11, 2002$123,000 · 1.75 in hail · 13 events
- Tornadoes and Hail in Kansas, August 11 to 12, 2002$19,000 · F1 · 23 events
- Hail and Damaging Wind in Kansas, August 11, 2002$75,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313407, 5313408, 5313409, 5313410, 5313411, 5313412, 5313467, 5313468, 5313469, 5313470, 5313471, 5313472, 5313473, 5313474, 5313475, 5313476, 5313477, 5313478, 5313479, 5313480, 5313481, 5313482, 5313485, 5313483, 5313484.